On Unimodular Matrices of Difference Operators

  • S. A. AbramovEmail author
  • D. E. Khmelnov
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 11077)


We consider matrices \(L \in \mathrm{Mat} _n(K[\sigma , \sigma ^{-1}])\) of scalar difference operators, where K is a difference field of characteristic 0 with an automorphism \(\sigma \). We discuss approaches to compute the dimension of the space of those solutions of the system of equations \(L(y)=0\) that belong to an adequate extension of K. On the base of one of those approaches, we propose a new algorithm for computing \(L^{-1}\in \mathrm{Mat} _n(K[\sigma , \sigma ^{-1}])\) whenever it exists. We investigate the worst-case complexity of the new algorithm, counting both arithmetic operations in K and shifts of elements of K. This complexity turns out to be smaller than in the earlier proposed algorithms for inverting matrices of difference operators.

Some experiments with our implementation in Maple of the algorithm are reported.



The authors are thankful to anonymous referees for useful comments. Supported in part by the Russian Foundation for Basic Research, project No. 16-01-00174.


  1. 1.
    Abramov, S.: EG-eliminations. J. Differ. Equ. Appl. 5, 393–433 (1999)MathSciNetCrossRefGoogle Scholar
  2. 2.
    Abramov, S.A.: On the differential and full algebraic complexities of operator matrices transformations. In: Gerdt, V.P., Koepf, W., Seiler, W.M., Vorozhtsov, E.V. (eds.) CASC 2016. LNCS, vol. 9890, pp. 1–14. Springer, Cham (2016). Scholar
  3. 3.
    Abramov, S.: Inverse linear difference operators. Comput. Math. Math. Phys. 57, 1887–1898 (2017)MathSciNetCrossRefGoogle Scholar
  4. 4.
    Abramov, S.A., Barkatou, M.A.: On the dimension of solution spaces of full rank linear differential systems. In: Gerdt, V.P., Koepf, W., Mayr, E.W., Vorozhtsov, E.V. (eds.) CASC 2013. LNCS, vol. 8136, pp. 1–9. Springer, Cham (2013). Scholar
  5. 5.
    Abramov, S., Barkatou, M.: On solution spaces of products of linear differential or difference operators. ACM Commun. Comput. Algebra 4, 155–165 (2014)MathSciNetzbMATHGoogle Scholar
  6. 6.
    Abramov, S., Bronstein, M.: On solutions of linear functional systems. In: ISSAC 2001 Proceedings, pp. 1–6 (2001)Google Scholar
  7. 7.
    Abramov, S., Bronstein, M.: Linear algebra for skew-polynomial matrices. Rapport de Recherche INRIA RR-4420, March 2002 (2002).
  8. 8.
    Abramov, S.A., Glotov, P.E., Khmelnov, D.E.: A scheme of eliminations in linear recurrent systems and its applications. Trans. Fr.-Russ. Lyapunov Inst. 3, 78–89 (2001)Google Scholar
  9. 9.
    Abramov, S., Khmelnov, D., Ryabenko, A.: Procedures for searching local solutions of linear differential systems with infinite power series in the role of coefficients. Program. Comput. Softw. 42(2), 55–64 (2016)MathSciNetCrossRefGoogle Scholar
  10. 10.
    Andrews, G.E.: \(q\)-Series: Their Development and Application in Analysis, Number Theory, Combinatorics, Physics, and Computer Algebra. CBMS Regional Conference Series, vol. 66. AMS, Providence (1986)zbMATHGoogle Scholar
  11. 11.
    Beckermann, B., Cheng, H., Labahn, G.: Fraction-free row reduction of matrices of Ore polynomials. J. Symb. Comput. 41, 513–543 (2006)MathSciNetCrossRefGoogle Scholar
  12. 12.
    Franke, C.H.: Picard-Vessiot theory of linear homogeneous difference equations. Trans. Am. Math. Soc. 108, 491–515 (1986)MathSciNetCrossRefGoogle Scholar
  13. 13.
    Giesbrecht, M., Sub Kim, M.: Computation of the Hermite form of a matrix of Ore polynomials. J. Algebra 376, 341–362 (2013)MathSciNetCrossRefGoogle Scholar
  14. 14.
    Knuth, D.E.: Big Omicron and big Omega and big Theta. ACM SIGACT News 8(2), 18–23 (1976)CrossRefGoogle Scholar
  15. 15.
    Middeke, J.: A polynomial-time algorithm for the Jacobson form for matrices of differential operators. Technical report No. 08–13 in RISC Report Series (2008)Google Scholar
  16. 16.
    van der Put, M., Singer, M.F.: Galois Theory of Difference Equations. LNM, vol. 1666. Springer, Heidelberg (1997). Scholar
  17. 17.
    van der Put, M., Singer, M.F.: Galois Theory of Linear Differential Equations. Grundlehren der mathematischen Wissenschaften, vol. 328. Springer, Heidelberg (2003). Scholar
  18. 18.

Copyright information

© Springer Nature Switzerland AG 2018

Authors and Affiliations

  1. 1.Dorodnicyn Computing Centre, Federal Research Center “Computer Science and Control”Russian Academy of SciencesMoscowRussia

Personalised recommendations